Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 489, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 2, 2004, 3:45 AM CDT for Logan County, Payne County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2004, 3:45 AM CDT (08:45 UTC)
- Expired
- Jul 2, 2004, 4:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Logan County, OK, Payne County, OK
The radar
The Norman radar (KTLX), 91 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 8.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1127 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 020845
SVROKC
OKC083-119-020930-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
344 AM CDT FRI JUL 2 2004
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LOGAN COUNTY IN CENTRAL OKLAHOMA
NORTHERN PAYNE COUNTY IN CENTRAL OKLAHOMA
* UNTIL 430 AM CDT
* AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 6 MILES EAST OF MARSHALL...MOVING EAST AT 30
MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR YALE.
* LOCATIONS IN THE WARNING INCLUDE GLENCOE...LAKE CARL BLACKWELL...
LAKE MCMURTRY...MARSHALL...MULHALL...ORLANDO...QUAY...STILLWATER
AND YALE
HAIL UP TO THE SIZE OF NICKELS AND WINDS OF 55 MPH ARE LIKELY.
LAT...LON 3617 9768 3599 9762 3603 9664 3626 9675
3625 9714 3616 9714
$$
SIXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:40 PM CDT, 6 hours 5 minutes earlier.
Area forecast discussion, Jul 1, 9:40 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 940 PM CDT THU JUL 1 2004 WILL MAKE A FEW CHANGES TO POPS AND WEATHER GRIDS TO FINE-TUNE FOR ONGOING PRECIPITATION ARRANGEMENT. THE GENERAL IDEA OF THE PREVIOUS FORECAST IS MOSTLY SOUND... SO CHANGES WILL NOT BE DRAMATIC... JUST MORE TEMPORALLY SPECIFIC IN MOST CASES. NO OTHER CHANGES ARE CURRENTLY PLANNED THIS EVENING. 23 = CMS -------------------------- 345 PM CDT THU JUL 1 2004 .DISCUSSION... AS FIRST WAVE OF SHOWERS FINALLY DEPARTS EASTERN SECTION OF THE AREA... MORE THUNDERSTORMS ARE FORMING TO THE NORTHWEST AND SOUTHWEST. EXPECT THIS AREA TO CONTINUE TO FILL IN WITH SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING AND DEVELOP INTO YET ANOTHER COMPLEX TO MOVE ACROSS THE AREA. AT THE MOMENT IT SEEMS LIKE THE BEST CHANCE OF PRECIP WILL BE ALONG AND AHEAD OF THE COLD FRONT MOVING IN FROM KANSAS INTO NORTHERN OKLAHOMA... AND WILL HAVE THE HIGHEST POPS IN THE NORTH. WILL ALSO EXPAND THE FLASH FLOOD WATCH NORTH A LITTLE TO COVER AREAS EXPECTED TO BE WITHIN THE AREA AFFECTED BY THE COMPLEX TONIGHT AND THE AREA WHERE 3 DAY RAINFALL TOTALS ARE HIGHER. PRECIP HAS NOT BEEN AS GREAT RECENTLY IN THE NORTH CENTRAL SO WILL NOT INCLUDE IN FFA. AND ALTHOUGH POPS ARE LOWER IN THE SOUTHWEST SECTIONS... WITH THE RECENT HEAVY RAINFALL ANY AREAS OF HEAVY RAIN WILL CONTINUE TO CAUSE PROBLEMS AND WILL NOT REMOVE ANY OF THE CURRENT FFA. COMPLEX EXPECTED TO CONTINUE PUSHING EAST OVERNIGHT AND INTO FRIDAY MORNING SUPPORTED BY FRONT AND SMALL SCALE UPPER WAVE MOVING FROM WESTERN KANSAS INTO NORTHEAST OKLAHOMA. BUT BEHIND THIS UPPER WAVE... THE HEIGHTS DO BEGIN RISING AS RIDGING DEVELOPS IN THE WESTERN PART OF THE AREA. THIS SHOULD HELP INCREASE CAP STRENGTH AND THEREFORE PRECIP SHOULD NOT BE AS WIDESPREAD AFTER THIS ROUND. BUT WITH THE FRONT IN THE NEIGHBORHOOD AND GOOD LOW LEVEL MOISTURE... THINK POPS ARE STILL NEEDED FRIDAY NIGHT IN THE EAST. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 88 69 91 / 70 30 20 10 HOBART OK 69 91 69 94 / 50 20 20 10 WICHITA FALLS TX 70 92 71 95 / 50 30 20 10 GAGE OK 64 89 65 92 / 50 20 10 10 PONCA CITY OK 68 85 67 90 / 70 30 20 10 DURANT OK 70 88 71 91 / 60 40 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLOOD WATCH FOR FLASH FLOODING OVERNIGHT ALONG AND SOUTH OF A LINE FROM ARNETT/WOODWARD/FAIRVIEW/KINGFISHER/OKC/SHAWNEE/WETUMKA. TX...FLOOD WATCH FOR FLASH FLOODING OVERNIGHT FOR HARDEMAN/ WILBARGER/WICHITA AND CLAY COUNTIES. && 26
Hazardous weather outlook, Jul 1, 7:30 PM CDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT THU JUL 1 2004
OKZ004>048-050>052-TXZ083>090-021200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
ALL OF WESTERN NORTH TEXAS AND ALL OF WESTERN...CENTRAL...AND
SOUTHERN OKLAHOMA.
TIMING...
THE MOST LIKELY TIME IS FROM 8 PM THROUGH 5 AM.
IMPACTS...
GOLFBALL SIZE HAIL AND WINDS TO 65 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING OVER NORTHWEST
OKLAHOMA...AND POSSIBLY DOWN INTO SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS. THE GENERAL MOVEMENT OF THESE STORMS WILL BE MOSTLY IN
A EAST AND SOUTHEAST DIRECTION. THE COMBINATION OF INSTABILITY AND
VERTICAL WIND SHEAR WILL BE SUFFICIENT FOR THUNDERSTORMS TO BE
SEVERE...WITH SUPERCELLS POSSIBLE. THE PRIMARY CONCERN WILL BE LARGE
DAMAGING HAIL.
BY LATE EVENING AND OVERNIGHT...THE STORMS OVER NORTHWEST OKLAHOMA
ARE EXPECTED TO MERGE WITH ACTIVITY OVER SOUTHERN KANSAS...AND FORM
A LARGE THUNDERSTORM COMPLEX WHICH WILL TRAVEL SOUTH AND EAST
THROUGH MUCH OF NORTH CENTRAL...CENTRAL...AND INTO SOUTHERN OKLAHOMA
BY DAYBREAK FRIDAY MORNING. ALTHOUGH LARGE HAIL WILL BE POSSIBLE
WITH THIS ACTIVITY...FLOODING RAINS AND DAMAGING STRAIGHT-LINE WINDS
WILL BE THE PRIMARY CONCERN.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUL 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS MANY PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS. ADDITIONAL HEAVY RAIN WILL
RESULT IN RAPID RUNOFF AND POSSIBLE FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT FOR MOST OF OKLAHOMA AND PARTS OF WESTERN NORTH
TEXAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL DECREASE FROM WEST TO EAST ON FRIDAY.
THERE WILL BE A SLIGHT CHANCE OF MORE THUNDERSTORMS FROM SATURDAY
NIGHT THROUGH MONDAY NIGHT...BUT NOT WIDESPREAD HEAVY RAIN LIKE WE
HAVE RECENTLY SEEN.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.
11In the hours before
Special weather statement, Jul 2, 1:18 AM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 118 AM CDT FRI JUL 2 2004 OKZ008-012-013-020645- GARFIELD OK-KAY OK-NOBLE OK- 118 AM CDT FRI JUL 2 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KAY AND NOBLE COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM MARLAND TO 3 MILES NORTHEAST OF BRECKENRIDGE AT 118 AM...MOVING EAST AT 35 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. HOWEVER...WIND GUSTS TO 45 MPH...TORRENTIAL RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR. 11
Special weather statement, Jul 2, 1:30 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 130 AM CDT FRI JUL 2 2004 OKZ011-015-017-020645- BLAINE OK-DEWEY OK-MAJOR OK- 130 AM CDT FRI JUL 2 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...DEWEY AND MAJOR COUNTIES. AT 130 AM... STRONG THUNDERSTORMS WERE LOCATED BETWEEN FAIRVIEW AND OKEENE... NEAR CANTON... AND SOUTHEAST OF CAMARGO. THE STORMS WERE MOVING TOWARD THE EAST-SOUTHEAST AT ABOUT 30 MPH. HEAVY RAIN... SMALL HAIL... AND WINDS UP TO 45 MPH ARE POSSIBLE. PEOPLE IN BLAINE...DEWEY AND MAJOR COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
Special weather statement, Jul 2, 1:39 AM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 139 AM CDT FRI JUL 2 2004 OKZ008-012-013-020700- GARFIELD OK-KAY OK-NOBLE OK- 139 AM CDT FRI JUL 2 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KAY AND NOBLE COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES EAST OF MARLAND...TO 6 MILES SOUTHWEST OF TONKAWA...TO THE EASTERN SIDE OF ENID AT 139 AM...MOVING EAST AT 35 MPH. THE STRONGEST STORM WILL MOVE JUST SOUTH OF TONKAWA AND APPROACH PONCA CITY BY 2 AM. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. 11
Special weather statement, Jul 2, 1:59 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 159 AM CDT FRI JUL 2 2004 OKZ008-012-013-020715- GARFIELD OK-KAY OK-NOBLE OK- 159 AM CDT FRI JUL 2 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KAY AND NOBLE COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES EAST OF MARLAND TO 5 MILES SOUTH OF GARBER AT 159 AM...MOVING EAST AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN GARFIELD...KAY AND NOBLE COUNTIES...INCLUDING THE CITY OF PONCA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 11
Special weather statement, Jul 2, 2:03 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 203 AM CDT FRI JUL 2 2004 OKZ011-017-020715- BLAINE OK-MAJOR OK- 203 AM CDT FRI JUL 2 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN BLAINE AND EASTERN MAJOR COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF ISABELLA AT 203 AM CDT...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WINDS AROUND 40 MPH ARE POSSIBLE. PEOPLE IN BLAINE AND MAJOR COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
Special weather statement, Jul 2, 2:32 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 232 AM CDT FRI JUL 2 2004 OKZ013-020-020745- NOBLE OK-PAYNE OK- 232 AM CDT FRI JUL 2 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR NOBLE AND PAYNE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER LAKE CARL BLACKWELL AT 232 AM CDT...MOVING EAST AT 30 MPH. OTHER STRONG STORMS WERE BETWEEN PERRY... RED ROCK... AND STILLWATER. DIME SIZE HAIL AND WINDS AROUND 40 MPH ARE POSSIBLE. PEOPLE IN NOBLE AND PAYNE COUNTIES...INCLUDING THE CITY OF STILLWATER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 63 min |
| Jul 1, 9:44 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 61 min |
| Jul 1, 11:21 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 39 min |
| Jul 1, 11:41 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 64 min |
| Jul 2, 3:01 AM CDT | Severe Thunderstorm Warning | OUN | Payne | 44 min |
| Jul 2, 3:58 AM CDT | Flash Flood Warning | OUN | Payne | 3 hr |
| Jul 2, 7:49 AM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 41 min |
| Jul 2, 8:12 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 33 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.